Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

March 27, 2021Davidson County, Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 27, 2021, 3:25 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2021, 3:25 PM EDT (19:25 UTC)
Expired
Mar 27, 2021, 4:30 PM EDT
In force
65 min
Issued by
NWS Raleigh, NC

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 3:53 PM EDTTSTM WND GST 425 Ese Colfax, NC36KT GUST RECORDED AT GSO ASOS.
Mar 27, 3:54 PM EDTTSTM WND GST 415 Ese Colfax, NC36KT GUST RECORDED AT GSO ASOS.
Mar 27, 3:54 PM EDTTSTM WND GST 425 Ese Colfax, NCCORRECTS PREVIOUS TSTM WND GST REPORT FROM 5 ESE COLFAX. 36KT GUST RECORDED AT GSO ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS82 KRAH 271925
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT Sat Mar 27 2021
 
NCZ021-022-038-039-272030-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
325 PM EDT Sat Mar 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...DAVIDSON...
WESTERN RANDOLPH AND GUILFORD COUNTIES UNTIL 430 PM EDT...

At 325 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Enon to Lake Norman.
Movement was southeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Randleman,
Thomasville, Kernersville, Clemmons, Bermuda Run and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.

LAT...LON 3614 8044 3626 8045 3624 7955 3551 8001
      3551 8017 3558 8021 3568 8033 3572 8033
      3574 8046 3583 8048 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3606 8046
      3604 8049 3608 8052
TIME...MOT...LOC 1925Z 307DEG 33KT 3620 8040 3554 8096 

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 27, 10:12 AM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Mar 27, 10:12 AM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1012 AM EDT Sat Mar 27 2021

.SYNOPSIS...
A nearly stationary front will linger over southern NC this morning.
The front will become a warm front and move north through the region
late this afternoon and tonight. A strong cold front will surge east
across the state Sunday afternoon and early evening.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 1000 am Saturday...

The dense fog, which formed INVOF the stalled front where the lower
60 dewpoints still reside, will continue to lift and dissipate
over the next hour or two. Will let the Fog Advisory expire at
10 am.

Skirting along the NW periphery of a strong Sub-tropical ridge axis
centered over the eastern Gulf and western Atlantic, weak shortwave
impulses, over the Tn Valley this morning, will move NE through the
southern Mid-Atlantic states through the late afternoon/early
evening. During the same time, the stalled frontal zone that
currently bisects the forecast area, will retreat north as a warm
front. Lift associated with both of these features will support
scattered showers and some thunderstorms by the afternoon and into
the overnight hours, with the highest convective coverage expected
INVOF of the best lift/forcing skirting just north of the area.

Upon the dissipation of the fog, partly cloudy skies will allow for
some tempered heating, enough so that weak to moderate instability
of 1000-1500 J/Kg is forecast to develop along and south of Highway
64(where the lower 60 dewpoints reside). Deep layer shear remains
strong, 40-60kts, strongest across the north. Although the best
forcing, instability, and shear do not coincide, both remain
sufficient to support a few strong to severe storms across the area.
Hail and wind are the primary severe threats.

Highs today ranging from mid 70s NW to lower/mid 80s SE, potentially
cooler across the NW Piedmont if showers and storms develop earlier
than anticipated.

Cannot rule out some lingering showers overnight. Otherwise, areas
of low stratus and fog are likely. Lows in the upper 50s north, to
lower mid 60s south.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 248 AM Saturday...

...Windy Sunday with S-SW winds at 20-30 mph with gusts to over 40
mph...

...Strong to severe thunderstorms expected to cross the region
between mid-afternoon through the early evening Sunday...

Damaging wind gusts the main threat, mid afternoon Sunday through
early evening.

Timing of thunderstorms is critical - and it appears this threat
will be highest with peak heating into the early evening Sunday.

The warm front will have lifted north into VA Sunday morning. This
will place all of central NC in the warm sector Sunday. Dew points
are expected to increase into the lower to mid 60s. As the mid/upper
level trough approaches from southern and central Appalachians, a
strengthening low level jet of 50-60 knots is expected to develop
over the central and eastern part of NC by early afternoon. As
temperatures surge into the mid 70s NW to mid 80s over the
Sandhills, the MLCAPE will reach or exceed 1000 J/kg east of the
Triad region. Thunderstorms are expected to move out of the
Appalachians into the western Piedmont by mid-afternoon, then surge
east across central NC between 300 PM and 800 PM. With the mean
steering flow expected to reach 65-70 knots, a fast moving line of
thunderstorms is favored. This line will likely move very quickly
with damaging wind gusts possible at the leading edge. An isolated
tornado is possible, but the warm front should be well north of our
region by the time the storms develop.

Strong SSW flow at 20-30 mph will likely gust to 35-40 mph out ahead
of the line of storms.

The line of storms should exit our region rather quickly by late
afternoon in the NW and in the east by the mid-evening hours.
Otherwise, clearing, breezy and turning colder with lows in the
upper 30s NW to near 50 SE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 340 AM Saturday...

Monday through Wednesday: Surface high pressure will quickly move
across the area on Monday, with a much cooler and dryer airmass
filtering into the area. This will result in a return to dry weather
for the start of next week, with high temps back in the 60s. As the
surface high shifts further offshore Monday night into Tuesday a mid
level disturbance will lift northeastward from the northern Gulf of
Mexico spreading showers back across the area Tuesday morning into
Wednesday. However, confidence on the track of the system and timing
and where the surface front will be remain low, along with when we
will see precip spread back into our area. The 00Z medium range
guidance is a bit slower with spreading precip back into the area
from the south. For now will go with chance pops from Tuesday
through Wednesday. Will need to keep an eye on this system as we
will likely see some sort of in-situ CAD develop, and possibly
storms (possibly strong to severe). However, at this time with
differences in the medium range models and run to run differences
will leave out any mention of severe. Temps during this period will
be difficult too, largely driven by the precip and actual track of
the system. For now will go with highs generally in the 60s for
Tuesday, with mid 60s to mid 70s on Wednesday (low confidence
though). Low are expected to be in the 40s and 50s.

Wednesday night through Friday: The mid/upper level flow pattern
will amplify mid week as a deepening trough drives a strong cold
front through the area on Wednesday night/Thursday morning, along
with band of showers and thunderstorms, some of these storms could
be severe depending on the amount of instability we have (poor
diurnal timing). Dry weather is expected to return by Thursday
afternoon with high temps returning to the 50s, with lows in the
upper 20s to mid 30s by Friday morning.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 600 AM Saturday...

IFR to LIFR conditions are likely through 12z-14z at KRWI, KFAY, and
possibly KRDU through 12z to 14z. Otherwise, MVFR to VFR conditions
are expected between 14z and 18z, before scattered
showers/thunderstorms with MVFR CIGS/VSBYS can be expected between
18z and 03z/Sunday.

Outlook: Showers, with isolated thunder, may linger into Sat
evening. The nwd retreat of the front later Sat night-early Sun may
then result in a short period of advection fog and low overcast
during that time, followed by windy conditions ahead of a strong
cold front and line of convection Sun afternoon. VFR conditions in
high pressure will follow until the next frontal system and cold air
damming --with rain and LIFR-IFR conditions-- affects cntl NC Tue-
Wed.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...CBL
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...Badgett/MWS
Hazardous weather outlook, Mar 27, 2:34 PM EDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
234 PM EDT Sat Mar 27 2021

NCZ007>011-021>028-038>043-073>078-086-281845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Hoke-
234 PM EDT Sat Mar 27 2021

...SEVERE THUNDERSTORM WATCH 58 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a chance of severe thunderstorms this afternoon and early
evening as a warm front lifts north through the region. The main
hazards appear to be the chance of hail to the size of quarters and
wind gusts to near 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A line of thunderstorms is expected to push quickly from west to
east through our region Sunday afternoon and early evening. Damaging
winds in excess of 60 mph will be possible. An isolated tornado can
not be ruled out. The timing of the line should be mid-afternoon in
the Triad, late afternoon in the Triangle to near Fayetteville, and
early evening along the Interstate 95 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ083>085-088-089-281845-
Anson-Richmond-Scotland-Cumberland-Sampson-
234 PM EDT Sat Mar 27 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a chance of strong to locally severe thunderstorms this
afternoon and early evening as a warm front lifts north through the
region. The main hazards appear to be the chance of hail to the size
of quarters and wind gusts to near 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A line of thunderstorms is expected to push quickly from west to
east through our region Sunday afternoon and early evening. Damaging
winds in excess of 60 mph will be possible. An isolated tornado can
not be ruled out. The timing of the line should be mid-afternoon in
the Triad, late afternoon in the Triangle to near Fayetteville, and
early evening along the Interstate 95 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 27, 2:38 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             4 WSW THOMASVILLE       35.87N 80.14W
03/27/2021  U0.50 INCH       DAVIDSON           NC   PUBLIC

            REPORT OF HALF INCH SIZED HAIL WEST OF
            THOMASVILLE.

&&

AS
Local storm report, Mar 27, 2:41 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
241 PM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             1 SSW SEDGE GARDEN      36.08N 80.14W
03/27/2021  M0.25 INCH       FORSYTH            NC   PUBLIC

            PUBLIC REPORTS OF PEA SIZED HAIL SOUTHWEST
            OF SEDGE GARDEN.

&&

AS
Local storm report, Mar 27, 2:53 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             1 ENE THOMASVILLE       35.89N 80.05W
03/27/2021  M0.70 INCH       DAVIDSON           NC   PUBLIC

            PUBLIC REPORTS DIME SIZED HAIL NORTHEAST OF
            THOMASVILLE.

&&

AS
Local storm report, Mar 27, 3:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             3 NNE THOMASVILLE       35.93N 80.06W
03/27/2021  E1.00 INCH       DAVIDSON           NC   PUBLIC

            PUBLIC ESTIMATED QUARTER SIZED HAIL IN
            NORTHERN DAVIDSON COUNTY NEAR THE HIGH POINT
            CITY LINE. TIME ESTIMATED BY RADAR.

&&

AS
Local storm report, Mar 27, 3:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     5 NNW RANDLEMAN         35.88N 79.82W
03/27/2021                   RANDOLPH           NC   911 CALL CENTER

            911 CALL CENTER REPORTS DOWNED TREES ON
            INTERSTATE 73 NEAR THE THE LEVEL CROSS EXIT.

&&

AS
Special weather statement, Mar 27, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT Sat Mar 27 2021

NCZ021-022-038-039-272030-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
325 PM EDT Sat Mar 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH...DAVIDSON...
WESTERN RANDOLPH AND GUILFORD COUNTIES UNTIL 430 PM EDT...

At 325 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Enon to Lake Norman.
Movement was southeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Randleman,
Thomasville, Kernersville, Clemmons, Bermuda Run and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central North Carolina.

LAT...LON 3614 8044 3626 8045 3624 7955 3551 8001
      3551 8017 3558 8021 3568 8033 3572 8033
      3574 8046 3583 8048 3584 8039 3586 8039
      3588 8042 3589 8037 3596 8038 3606 8046
      3604 8049 3608 8052
TIME...MOT...LOC 1925Z 307DEG 33KT 3620 8040 3554 8096

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 6:39 AM EDTDense Fog AdvisoryRAHAnson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 20 more3 hr
Mar 27, 1:43 PM EDTSpecial Weather StatementRAHForsyth62 min
Mar 27, 1:58 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth47 min
Mar 27, 2:31 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph59 min
Mar 27, 3:17 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Orange, Randolph43 min
Mar 27, 3:51 PM EDTSpecial Weather StatementRAHPerson54 min
Mar 27, 3:54 PM EDTSpecial Weather StatementRAHMontgomery, Moore, Stanly66 min
Mar 27, 4:00 PM EDTSpecial Weather StatementRAHDurham, Granville, Orange60 min
Mar 27, 4:12 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph48 min
Mar 27, 4:19 PM EDTTornado WarningRAHLee, Montgomery, Moore41 min
Mar 27, 4:26 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Davidson, Randolph64 min
Mar 27, 4:29 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly46 min
Mar 27, 4:42 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Franklin, Granville, Wake48 min
Mar 27, 4:45 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren60 min
Mar 27, 4:57 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee, Moore48 min
Mar 27, 5:07 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond, Stanly38 min
Mar 27, 5:13 PM EDTTornado WarningRAHJohnston, Nash, Wake, Wilson47 min
Mar 27, 5:42 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Lee, Moore, Sampson and 1 more48 min
Mar 27, 6:00 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson45 min
Mar 27, 6:23 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Harnett, Hoke, Richmond, Scotland37 min
Mar 27, 6:24 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson51 min
Mar 27, 6:36 PM EDTTornado WarningRAHJohnston, Wayne54 min
Mar 27, 6:51 PM EDTSevere Thunderstorm WarningRAHSampson54 min
Mar 27, 6:57 PM EDTSpecial Weather StatementRAHCumberland48 min
Mar 27, 7:06 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson69 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.